Alert archive / Idaho / Wind Advisories in 2014

Wind Advisory 4, NWS Boise, ID

February 15, 2014Gooding County, Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this wind advisory at Feb 15, 2014, 1:59 PM MST for Gooding County, Jerome County, Twin Falls County, Idaho. It took effect at Feb 16, 2014, 7:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2014, 1:59 PM MST (20:59 UTC)
In effect from
Feb 16, 2014, 7:00 AM MST
Expired
Feb 16, 2014, 5:00 PM MST
In force
10 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WWUS75 KBOI 152059
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
159 PM MST SAT FEB 15 2014

...VERY WINDY ACROSS THE MAGIC VALLEY SUNDAY...

.GUSTY WINDS WILL OCCUR WITH A FRONTAL PASSAGE SUNDAY MORNING
ACROSS THE WESTERN MAGIC VALLEY AS WELL AS DURING MUCH OF THE
AFTERNOON DUE TO MIXING OF STRONGER WINDS ALOFT BEHIND THE FRONT. 

IDZ016-161400-
/O.NEW.KBOI.WI.Y.0004.140216T1400Z-140217T0000Z/
WESTERN MAGIC VALLEY-
159 PM MST SAT FEB 15 2014

...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 5 PM MST SUNDAY. 

* WINDS...EAST WINDS 10 TO 15 MPH TONIGHT SHIFTING TO THE WEST AND
  INCREASING SUNDAY WITH GUSTS TO 50 MPH.

* TIMING...SUNDAY MORNING THROUGH AFTERNOON.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR SOME HIGH PROFILE OR
  LIGHT WEIGHT VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
3 follow-up statements
860 
WWUS75 KBOI 161118
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
418 AM MST SUN FEB 16 2014

...WINDY ACROSS THE MAGIC VALLEY TODAY...

.GUSTY WINDS WILL OCCUR IN THE WESTERN MAGIC VALLEY ALONG AND
BEHIND A COLD FRONT THAT WILL MOVE THROUGH LATER THIS MORNING.
EXPECT GUSTS AS HIGH AS 50 MPH AT TIMES THIS MORNING WITH THE
FRONT...AND AGAIN THIS AFTERNOON AS STRONG MID-LEVEL WINDS MIX
DOWN TOWARD THE SURFACE.

IDZ016-161930-
/O.CON.KBOI.WI.Y.0004.140216T1400Z-140217T0000Z/
WESTERN MAGIC VALLEY-
418 AM MST SUN FEB 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* WINDS...EAST WINDS 10 TO 15 MPH EARLY THIS MORNING...SHIFTING TO
  THE WEST AND INCREASING TO 20 TO 30 MPH WITH ISOLATED GUSTS AS
  HIGH AS 50 MPH THIS AFTERNOON.

* TIMING...TODAY THROUGH 5 PM.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR SOME HIGH PROFILE 
  OR LIGHT WEIGHT VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
787 
WWUS75 KBOI 162143
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
243 PM MST SUN FEB 16 2014

...WEST WINDS WILL DECREASE THIS EVENING...

IDZ016-170000-
/O.CON.KBOI.WI.Y.0004.000000T0000Z-140217T0000Z/
WESTERN MAGIC VALLEY-
243 PM MST SUN FEB 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
FOR THE WEST MAGIC VALLEY.

* WINDS...35 TO 45 MPH...DECREASING TO 20 TO 30 MPH AROUND 6 PM.

* TIMING...UNTIL 5 PM.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR SOME HIGH PROFILE 
  OR LIGHT WEIGHT VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
575 
WWUS75 KBOI 162337
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
437 PM MST SUN FEB 16 2014

IDZ016-170045-
/O.EXP.KBOI.WI.Y.0004.000000T0000Z-140217T0000Z/
WESTERN MAGIC VALLEY-
437 PM MST SUN FEB 16 2014

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE WIND ADVISORY FOR THE WESTERN MAGIC VALLEY WILL EXPIRE AT 5
PM MST THIS AFTERNOON.

WINDS WILL CONTINUE TO DIMINISH THROUGH THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Feb 15, 10:02 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Feb 15, 10:02 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1002 AM MST SAT FEB 15 2014

.DISCUSSION...NORTHERN AREAS WILL SEE PRECIPITATION AND RISING
SNOW LEVELS TODAY. SOUTHERN TIER ZONES FROM BURNS TO EMMETT TO
BOISE AND JEROME WILL SEE DECREASING PRECIPITATION AND INCREASING
WINDS AS THIS AREA COMES INTO A WARM SECTOR AHEAD OF AN AMPLIFYING
UPPER LEVEL PATTERN. STILL EXPECTING A COLD FRONTAL PASSAGE LATE
SATURDAY NIGHT AND SUNDAY WITH A RETURN TO SNOWIER CONDITIONS DOWN
TO VALLEY FLOORS WEDNESDAY THROUGH EARLY SATURDAY NEXT WEEK.

&&

.AVIATION....MVFR-IFR SHOWERS ARE EXPECTED TO END BY 21Z WITH
CEILINGS BECOMING VFR. CENTRAL MOUNTAINS OF IDAHO WILL CONTINUE TO
SEE MVFR-IFR CONDITIONS IN A RAIN/SNOW MIX BELOW 7000 FEET AND SNOW
ABOVE THROUGH THIS EVENING. SURFACE WINDS WILL INCREASE TO 10-20KT
AFTER 21Z FROM THE SOUTHEAST IN THE WESTERN SNAKE RIVER PLAIN. WINDS
ALOFT AT 10K FT MSL...SW 35-45KT BECOMING SW 55-75KT AFTER 00Z SUN.

OUTLOOK FOR SATURDAY NIGHT AND SUNDAY...SCATTERED MOUNTAIN SNOW
SHOWERS AND ISOLATED VALLEY RAIN SHOWERS WILL CONTINUE THROUGH
SUNDAY MORNING WITH PASSAGE OF A COLD FRONT. SNOW LEVELS LOWERING TO
4K FT MSL FOLLOWING A COLD FRONT.

&&

.HYDROLOGY...ACROSS BAKER COUNTY...THE WEST CENTRAL AND BOISE
MOUNTAINS...UPPER WEISER BASIN AND CAMAS PRAIRIE - RAIN WILL
CONTINUE BELOW 4500 FEET THIS MORNING AND BELOW 5500 TO 6500 FEET
THIS AFTERNOON. ELEVATED WATER LEVELS WILL CONTINUE. WILL MONITOR
THE POWDER AT BAKER CITY AS IT MAY APPROACH FLOOD STAGE THIS
EVENING. ACROSS THE TREASURE VALLEY SOUTH EXPECT MORNING RAIN AND
AFTERNOON WIND AND WARM TEMPERATURES AHEAD OF A COLD FRONT.
CONSIDERED TAKING DOWN THE FLOOD WATCH FOR THE VALLEY DUE TO BRIEF
BREAK IN PRECIPITATION...AND INCREASINGLY GUSTY WIND AIDING
SUBLIMATION OF REMAINING LOW ELEVATION SNOW. BUT WITH HIGH
AFTERNOON HUMIDITIES AND ANOTHER ROUND OF PRECIPITATION WITH AN
APPROACHING COLD FRONT TONIGHT DECIDED TO LEAVE IT UP FOR NOW.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY...LARGE UPPER LEVEL LOW OFF THE
COAST IS HELPING TO DIRECT MOISTURE INLAND AND OVER THE PAC NW. WE
REMAIN IN A HIGH-PW FLOW. THIS WILL HELP KEEP PRECIP GOING OVER
MUCH OF THE AREA TODAY THROUGH TOMORROW. THE MAIN DIFFERENCE IN
TODAY WILL BE THE NORTHWARD MOVEMENT OF A WARM FRONT. THIS WILL
TAKE MUCH OF THE PRECIP NORTH INTO THE MTNS OF BAKER COUNTY
AND ALSO THE WEST CENTRAL AND BOISE MTNS THIS AFTERNOON. THE
PRECIP THAT REMAINS IN THE CENTRAL AND SOUTH WILL BE MORE SHOWERY
IN NATURE. TEMPS TODAY ARE VERY TRICKY. WARM AIR JUST A THOUSAND
FEET OFF THE SURFACE IN THE SNAKE RIVER VALLEY COULD MIX DOWN THIS
AFTERNOON IN STRONG WINDS. IF THIS HAPPENS...TEMPS WOULD SHOOT
INTO THE UPPER 50S TO LOWER 60S. HOWEVER...IT APPEARS THAT CLOUD
COVER WILL INHIBIT MIXING ENOUGH TO KEEP TEMPS DOWN NEAR 50 FOR
THE LOWER AND UPPER TREASURE VALLEYS...AND IN THE LOWER TO MID 50S
FOR THE WESTERN MAGIC VALLEY. THE WARMER AIR IS EXPECTED TO MIX
DOWN IN THE HIGHER TERRAIN OF THE SOUTHWEST HIGHLANDS AND
SOUTHERN TWIN FALLS COUNTY...AS WELL AS IN SOUTHERN HARNEY AND
MALHEUR COUNTIES. THERE...WE WILL SEE SOME SPOTS HIT THE LOWER
60S THIS AFTERNOON. TONIGHT...A COLD FRONT WILL APPROACH FROM THE
NW AS THE LARGE UPPER LEVEL SYSTEM MOVES ONSHORE. THIS FRONT WILL
MOVE THROUGH SE OREGON BETWEEN 06Z AND 12Z...AND THROUGH SW IDAHO
BETWEEN AROUND 10Z AND 18Z. HIGHS SUNDAY WILL BE 5-15 DEGREES
COOLER THAN SATURDAY IN SE OREGON...AND 5-10 DEGREES COOLER IN SW
IDAHO. SHOWERS WILL ACCOMPANY THE FRONT...WITH SNOW LEVELS
REACHING DOWN TO AROUND 3500 FEET IN THE SNAKE RIVER VALLEY BY
SUNDAY AFTERNOON. WINDS WILL BE STRONG THIS AFTERNOON AND EVENING
IN THE UPPER ELEVATIONS...ESPECIALLY IN FAR SE OREGON AND FAR SW
IDAHO. HOWEVER...COVERAGE WILL NOT BE SUFFICIENT TO ISSUE A WIND
ADVISORY AS MOST OF THE POPULATED AREAS WILL NOT BE IMPACTED. THE
FLOOD WATCH IS STILL IN EFFECT THROUGH 5 PM MST FOR MUCH OF SW
IDAHO AND BAKER COUNTY IN OREGON. EVEN THOUGH QPF IS LOWER
TODAY...WE WILL CONTINUE THE WATCH BECAUSE THE GROUND IS SATURATED
AND VIRTUALLY ALL THE RAIN THAT FALLS WILL BECOME RUNOFF.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MOIST ZONAL FLOW WITH
SHORTWAVES EVERY 24-36 HOURS WILL CONTINUE THROUGH WEDNESDAY BEFORE
A LONG WAVE UPPER LEVEL LOW CENTERED OVER THE GULF OF ALASKA EJECTS
SOUTHEASTWARD INTO THE PACIFIC NORTHWEST...BRINGING A PATTERN CHANGE
AND A RETURN TO WINTER. TEMPERATURES AND SNOW LEVELS WILL LOWER
AFTER THE COLD FRONT ON WEDNESDAY MORNING...EXPECT SNOW LEVELS AT
VALLEY FLOORS THROUGH SATURDAY. TEMPERATURES WILL BE NEAR NORMAL
SUNDAY THROUGH TUESDAY AND 5-10 DEGREES BELOW NORMAL WEDNESDAY
THROUGH SATURDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH UNTIL 5 PM MST THIS AFTERNOON IDZ011>014-028-033.
OR...FLOOD WATCH UNTIL 5 PM MST /4 PM PST/ THIS AFTERNOON ORZ062-064.

&&

WEATHER.GOV/BOISE

DISCUSSION...RD
AVIATION.....JS
HYDROLOGY...VM
PREV SHORT TERM...SP PREV LONG TERM....KA
Hazardous weather outlook, Feb 15, 6:57 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
657 AM MST SAT FEB 15 2014

IDZ015-016-029-030-ORZ061-063-161400-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
657 AM MST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ011>014-028-033-ORZ062-064-161400-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-CAMAS PRAIRIE-UPPER WEISER RIVER-
BAKER COUNTY-LOWER TREASURE VALLEY OR-
657 AM MST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. PLEASE
SEE THE FLOOD WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF FLOODING SHOULD BE PASSED ALONG TO LOCAL
AUTHORITIES...WHO WILL RELAY THE INFORMATION TO THE NATIONAL
WEATHER SERVICE OFFICE IN BOISE.

Nearby

Wind Advisories in Idaho, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.